Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Are There Long Term Effects of Anesthesia?

08/07/2007

Question:

My mother had knee replacement surgery 3 weeks ago. She is 79. Since the surgery, she has become prone to panic attacks, especially when she has to get up and walk with a walker and perform her exercises, she is afraid when left alone, and is regressing rather than improving from day to day. We`ve been told that these mental incidents could be attributed to the general anesthesia, but if that is the case, why is she getting worse instead of better? She`s had other major surgeries where she`s improved normally. Could it be a side effect of the midazolam? Or should we be thinking in the direction of early dementia or Alzheimer`s?

Answer:

While there is increasing research and clinical interest in the possibility that anesthesia may have long term cognitive effects in the elderly, the jury is still out on this. In your case, dwelling on that possibility is not very productive. The anesthetic is over, and there are no specific remedies available for postoperative anesthetic-induced cognitive dysfunction (POCD).

In particular, the idea that benzodiazepine drugs, like midazolam, are especially bad, does not have foundation. Benzodiazepines work on GABA receptors in the brain, but so do many other anesthetic drugs. (I assume that your mother is not taking midazolam currently).

Rehabilitation after knee replacement surgery is a challenge, even for healthy younger people. It is even more difficult for elderly people - and I'm afraid 79 is that. Panic attacks and anxiety seem to me an entirely appropriate response! You're trying to walk on a new artificial knee joint, with weakened muscles, and are alone at home with the realistic fear of falling and doing yourself a severe injury. Hopefully there are some options available to you in the form of home visits by nurses, or day patient visits to rehabilitation facilities.

In the mean time, it would be wise to have your mother assessed by your family physician, internist or geriatrician who can do a proper mental state and physical exam to establish whether there is something else going on, like Alzheimer's or some other form of dementia, or a treatable anxiety disorder or depression.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University